Alert archive / Indiana / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 23, NWS Northern Indiana

May 15, 2018Grant County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at May 15, 2018, 2:35 PM EDT for Grant County, Indiana. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2018, 2:35 PM EDT (18:35 UTC)
Expired
May 15, 2018, 3:00 PM EDT
In force
25 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Grant County, IN

The radar

The Indianapolis radar (KIND), 99 km from the middle of the area, began a volume at 18:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.6 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2018-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 59 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2018-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
59 J/kg
Mixed-layer CIN
-281 J/kg
Mixed-layer LCL
1914 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

586 
WUUS53 KIWX 151835
SVRIWX
INC053-151915-
/O.NEW.KIWX.SV.W.0023.180515T1835Z-180515T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
235 PM EDT TUE MAY 15 2018

The National Weather Service in Northern Indiana  has issued a

* Severe Thunderstorm Warning for...
  Southern Grant County in central Indiana...

* Until 315 PM EDT

* At 234 PM EDT, a severe thunderstorm was located near Swayzee, or
  near Fairmount, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Marion, Gas City, Upland, Fairmount, Jonesboro, Matthews,
  Fowlerton, Michaelsville, Radley, Roseburg and Herbst.

This includes Interstate 69 in Indiana between mile markers 253 and
261.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4044 8581 4053 8579 4051 8545 4038 8545
      4038 8553
TIME...MOT...LOC 1834Z 283DEG 25KT 4048 8574 

HAIL...1.00IN
WIND...60MPH
 
$$

MARSILI
2 follow-up statements
208 
WWUS53 KIWX 151845
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
245 PM EDT TUE MAY 15 2018

INC053-151915-
/O.CON.KIWX.SV.W.0023.000000T0000Z-180515T1915Z/
Grant IN-
245 PM EDT TUE MAY 15 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR SOUTHEASTERN GRANT COUNTY...

At 245 PM EDT, a severe thunderstorm was located over Jonesboro, or
over Gas City, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Marion, Gas City, Upland, Fairmount, Jonesboro, Matthews and
Fowlerton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4044 8570 4052 8568 4051 8545 4038 8545
      4040 8555
TIME...MOT...LOC 1845Z 283DEG 25KT 4046 8564 

HAIL...1.00IN
WIND...60MPH
 
$$

MARSILI
472 
WWUS53 KIWX 151900
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
300 PM EDT TUE MAY 15 2018

INC053-151908-
/O.CAN.KIWX.SV.W.0023.000000T0000Z-180515T1915Z/
Grant IN-
300 PM EDT TUE MAY 15 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GRANT COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However, pea sized hail 
and gusty winds to 40 mph will still be possible with these storms 
as they track across southeast Grant County through 315 PM EDT. 
Brief heavy downpours are also expected.

LAT...LON 4044 8570 4052 8568 4051 8545 4038 8545
      4040 8555
TIME...MOT...LOC 1856Z 283DEG 25KT 4044 8552 

$$

MARSILI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 1:07 PM EDT, 1 hour 28 minutes earlier.

Area forecast discussion, May 15, 1:07 PM EDT, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
107 PM EDT Tue May 15 2018

.SYNOPSIS...
Issued at 1256 PM EDT Tue May 15 2018

Scattered showers and isolated thunderstorms will be possible this
afternoon into early this evening, mainly along and south of US
24. Afternoon highs will reach the mid to upper 70s. This will
followed by dry and mild conditions later tonight through Friday
as high pressure builds in.

&&

.SHORT TERM...(Today and Tonight)
Issued at 229 AM EDT Tue May 15 2018

Another complicated near term owing to uncertain convective
evolution. Subtle wave disturbance passing through WI supporting
rather widespread/vigorous convection within elevated portion of
stationary front located just south the US 24 corridor. MCV remnant
from earlier MO complex aiding post outflow development west and
expect this will continue newd the next few hours. While occasional
updrafts upstream have indicated some brief hail at times, given the
late hour and elevated nature a marginal severe threat has been
nullified. Some locally brief heavy rainfall possible although
general fast newd echo movement will preclude a more sig risk for
flooding.

Lingering showers aft daybreak possible south half along retreating
frontal zone before a renewed convective focus materializes just
south of the area with favorable diurnal heating over srn IN/sw OH
this aftn. While some erosion in post frontal stratocu likely this
aftn general extensive cloud cover and flow veering to northerly
will limit temp recovery with low to mid 70s for most sans extreme
south where 80 expected.

Continued drying and eventual n-s clearing will commence tonight.
Some fog possible in low lying drainage areas especially if cooler
metmos guidance is correct.

&&

.LONG TERM...(Wednesday through Monday)
Issued at 229 AM EDT Tue May 15 2018

Good nrn stream height suppression aloft as anticyclonic flow sfc
and aloft build through the lakes will will push pesky active
frontal zone south of the OH river Wed through Thu if not Fri too.
Gomex cutoff has trended slower to lift out into the ern OH valley,
delayed until Sat. Thus will drop entirety of pop mention through
Thu and cut back hard on Fri mention as well.

Thereafter ern bend to lift out of remains of Gomex upper low ahead
of ewd progressing long wave trough coming out of Canada this
weekend. A period of showers/thunder likely with this feature Sat
night into early Sun followed by an expansive area of high pressure
and dry weather through at least DY8 (Tue). Otherwise continued warm
with above normal temps.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 1256 PM EDT Tue May 15 2018

MVFR to low VFR cigs will likely persist this afternoon in wake of
cold front that has settled south of the terminals. Subtle upper
wave over IL will drift east through the region this
afternoon/evening. A few showers may clip mainly KFWA with little
impact as convection likely bypasses south along the above
mentioned front. Drier air advects in tonight with mainly VFR
conditions anticipated into Wednesday. There is some potential for
fog tomorrow morning, though confidence is too low for a mention
at this forecast range.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Steinwedel
SHORT TERM...T
LONG TERM...T
AVIATION...Steinwedel

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, May 15, 1:21 PM EDT, 1 hour 14 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
121 PM EDT Tue May 15 2018

INZ003>009-012>018-MIZ077>081-OHZ001-002-004-005-015-016-161730-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-
121 PM EDT Tue May 15 2018 /1221 PM CDT Tue May 15 2018/

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...This afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a chance for thunderstorms Saturday afternoon into Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

INZ020-022>027-032>034-OHZ024-025-161730-
White-Cass IN-Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-
Jay-Van Wert-Allen OH-
121 PM EDT Tue May 15 2018

This hazardous weather outlook is for portions of northern Indiana
and northwest Ohio.

.DAY ONE...This afternoon and Tonight

There is a chance of thunderstorms this afternoon, mainly along and
south of Route 24. Some of the stronger thunderstorms may produce
wind gusts of 30 to 40 mph and small hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a chance for thunderstorms Saturday afternoon into Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-161730-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
121 PM EDT Tue May 15 2018

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...This afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a chance for thunderstorms Saturday afternoon into Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

In the hours before

Special weather statement, May 15, 1:17 PM EDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Northern Indiana
117 PM EDT TUE MAY 15 2018

INZ022-023-151800-
Miami-Cass-
117 PM EDT TUE MAY 15 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CASS AND
SOUTHWESTERN MIAMI COUNTIES...

At 116 PM EDT, a strong thunderstorm was located 8 miles southwest of
Walton, or 12 miles southwest of Grissom Afb, moving northeast at 25
mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Grissom Afb, Walton, Bunker Hill, Lincoln, Galveston, Miami, Onward,
Bennetts Switch, Deacon and Nead.

Brief heavy rainfall is also possible with this storm. Do not drive
your vehicle through flooded roadways.

LAT...LON 4056 8637 4065 8637 4074 8607 4056 8605
TIME...MOT...LOC 1716Z 243DEG 20KT 4057 8635

MARSILI
Special weather statement, May 15, 2:07 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Northern Indiana
207 PM EDT TUE MAY 15 2018

INZ023-032-151900-
Miami-Grant-
207 PM EDT TUE MAY 15 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN GRANT AND
SOUTHEASTERN MIAMI COUNTIES...

At 205 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles southeast of Bunker Hill to 7
miles west of Swayzee to near Windfall City. Movement was east at 25
mph.

Winds in excess of 30 mph and half inch hail are possible with these
storms.

Locations impacted include...
Marion, Gas City, Fairmount, Jonesboro, Sweetser, Swayzee, Sims,
Converse, Amboy, Home Corner, Michaelsville, Normal, Mier, Herbst,
Wawpecong, Hackleman, Point Isabel, Radley and Roseburg.

Brief heavy rainfall is also expected with this line of the
thunderstorms that may lead to some minor localized flooding.

LAT...LON 4056 8586 4056 8606 4065 8606 4057 8557
      4044 8557 4038 8561 4038 8586
TIME...MOT...LOC 1805Z 282DEG 23KT 4061 8596 4052 8597 4040 8602

MARSILI
Special weather statement, May 15, 2:25 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Northern Indiana
225 PM EDT TUE MAY 15 2018

INZ032-151900-
Grant-
225 PM EDT TUE MAY 15 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN GRANT
COUNTY...

At 224 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Sweetser to near Swayzee to 7 miles
northeast of Windfall City. Movement was east at 30 mph.

Wind gusts of 40 to 50 mph and nickel size hail are possible with
these storms.

Locations impacted include...
Marion, Gas City, Upland, Fairmount, Jonesboro, Swayzee, Matthews,
Sims, Fowlerton, Home Corner, Michaelsville, Normal, Herbst,
Hackleman, Radley and Roseburg.

This includes Interstate 69 in Indiana between mile markers 252 and
261.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4038 8560 4043 8586 4045 8587 4056 8586
      4051 8545 4038 8544
TIME...MOT...LOC 1824Z 283DEG 27KT 4055 8583 4047 8579 4041 8583

MARSILI

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 8:37 PM EDTSpecial Weather StatementIWXLaPorte38 min
May 14, 8:51 PM EDTSpecial Weather StatementIWXElkhart, Saint Joseph24 min
May 14, 9:22 PM EDTSevere Thunderstorm WarningIWXElkhart, Marshall, Saint Joseph38 min
May 14, 9:57 PM EDTSpecial Weather StatementIWXLaGrange, Noble48 min
May 14, 10:28 PM EDTSpecial Weather StatementIWXDeKalb, Noble32 min
May 14, 10:43 PM EDTSevere Thunderstorm WarningIWXDeKalb, Noble, Steuben47 min
May 14, 11:00 PM EDTSevere Thunderstorm WarningIWXDeKalb, Steuben45 min
May 15, 12:10 AM EDTAreal Flood AdvisoryIWXElkhart, LaPorte, Saint Joseph6 hr
May 15, 8:36 AM EDTRiver Flood WarningIWXLaPorte, Saint Joseph, Starke14 hr
May 15, 8:36 AM EDTRiver Flood WarningIWXElkhart37 hr
May 15, 8:36 AM EDTRiver Flood WarningIWXElkhart, Saint Joseph4 days
May 15, 1:17 PM EDTSpecial Weather StatementIWXCass43 min
May 15, 2:07 PM EDTSpecial Weather StatementIWXGrant53 min
May 15, 2:25 PM EDTSpecial Weather StatementIWXGrant35 min
May 15, 3:04 PM EDTSpecial Weather StatementIWXBlackford, Jay26 min
May 15, 3:34 PM EDTSpecial Weather StatementIWXJay41 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.